Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Medicine (Baltimore). 2000 Jul;79(4):201-9.

Serotonin syndrome. Presentation of 2 cases and review of the literature.

Author information

  • 1Department of Internal Medicine, Yale University Medical School, New Haven, Connecticut, USA.

Abstract

Serotonin syndrome is an underreported complication of pharmacotherapy that has been relatively ignored in the medical literature. We discuss 2 recent cases seen at our institution and 39 cases described in the English-language literature since 1995. We found that patients with serotonin syndrome most often (74.3%) presented within 24 hours of medication initiation, overdose, or change in dosage. The most common presenting symptoms and signs were confusion, agitation, diaphoresis, tachycardia, myoclonus, and hyperreflexia. The prevalences of hypertension, coma/unresponsiveness, seizures, and death were not as prominent in our study as previously reported, perhaps reflecting earlier recognition and intervention. The most common therapeutic intervention was supportive care alone (48% of patients). The use of 5-hydroxytryptamine (5-HT) antagonists such as cyproheptadine, however, has become more common and might reduce the duration of symptoms. Only 1 death occurred, and most patients (57.5%) had complete resolution of their symptoms within 24 hours of presentation. The increased use of serotonergic agents (alone and in combination) across multiple medical disciplines presents the possibility that the prevalence and clinical significance of this condition will rise in the future. Internists will need to be increasingly aware of and prepared for this pharmacologic complication. Prevention, early recognition of the clinical presentation, identification and removal of the offending agents, supportive care, and specific pharmacologic therapy are all important to the successful management of serotonin syndrome.

PMID:
10941349
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk